Call 0800 923 2079 any day, any time

Can the contraceptive pill really be linked to depression and mental illness?

  • 0 comments

    Solicitor Lucy Crawford writes about recent research suggesting a possible link between the contraceptive pill and depression.

    By Lucy Crawford

I have been reading a recent Danish study (published in the Journal of American Medical Association Psychiatry) which has suggested that women who are taking hormonal contraception are more likely to be diagnosed with depression. Clearly, the implications for a direct link with mental illness would be far reaching given the millions of women worldwide using this method of contraception.  So what exactly are the risks and what do women need to know to help them make an informed decision?

What the research showed

Analysis of over 1 million women between the ages of 15 and 34 showed a 23% increase in a diagnosis of depression in women taking the combined pill. This rose to 34% in women taking progesterone only.  Women under the age of 20, were most at risk with an 80% increased risk.

Depression is seen as a massive burden in developing and developed countries. Research has suggested that the two female sex hormones – oestrogen and progesterone – have a link with the cortical and subcortical regions of the brain implicated in emotional and cognitive processing.  The theory therefore being that the combined pill has an adverse effect resulting in mood deterioration and changes in emotional brain reactivity.

What next?

This study, like all research, has its limitations.  It may well be that women on the contraceptive pill simply attend for more regular GP check-ups and therefore there is effectively closer monitoring of other health factors, such as mental illness.  Depression is therefore much more likely to be discovered and diagnosed.

Depression is a very complex disorder and it is likely there are many competing factors involved in its manifestation – not simply just the contraceptive pill.  There are many hundreds of possible triggers linked with a depressive episode and singling out just one can be extremely short sighted.  The study does not prove that the pill causes depression.  Rather, it indicates an involvement, possibly chemical, with the condition.

So does the pill cause depression – no clearly this is not proved in the study.  Is the use a factor? Yes – the research does seem to support this theory.

Informed choice

Taking the contraceptive pill is a choice.  A choice that indeed many millions of women have taken.  It is however essential that this is founded on sound medical advice and being aware of all the possible risks and possible side effects.  My colleagues and I have acted for a number of patients who were not given full information and later suffered side effects/complications of treatment which they were not warned of in advance and which would have altered their decision making.  Recent clinical negligence cases have reinforced the importance placed on the patient’s right to given informed consent to any form of treatment.

Whilst not indicative of a direct cause of depression, I do think this research shows more studies should be undertaken to further investigate this link.  Depression is a debilitating condition and I would welcome further studies to try and reduce its prevalence.  As mentioned earlier, it may also be the case that women taking the contraceptive pill should be monitored more closely by their GP, including looking for signs or symptoms or depression, so that they can receive early intervention. Anyone who is concerned about either depression, or the use of the contraceptive pill should of course contact their GP to discuss their options.

 

Want to know more?

Share this

Leave a Comment

Your email address will not be published. Required fields are marked *

Explore our site